| Model Number |
H965440170 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Abdominal Pain (1685); Bacterial Infection (1735); Sepsis (2067)
| Date of Event |
11/02/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
In (b)(6) 2012, plaintiff underwent placement of an implantable vascular access device, a power port, which defendants manufactured, sold, and/or distributed to plaintiff, through her doctors, to be used for delivery of drug therapies.The device was defective.On (b)(6) 2018, plaintiff was taken to the emergency room at (b)(6) hospital in (b)(6) with high grade fevers and worsening abdominal pain.It was noted that plaintiff had a history of cellulitis associated with the port extending up to her neck.She was diagnosed with bacteremia and admitted to the hospital.The infection and bacteremia were caused by the port-a-cath.On (b)(6) 2018, the port-a-cath was surgically removed.Plaintiff remained hospitalized until (b)(6) 2018, when she was discharged with antibiotics.On (b)(6) 2018, plaintiff was again admitted to (b)(6) with severe sepsis with lactic acidosis.She was discharged on (b)(6) 2018.On (b)(6) 2021, plaintiff was admitted to (b)(6) hospital where another port-a-cath was implanted, an angiodynamics bioflo titanium port (ref: 44-017, lot 5638250), which defendants manufactured, sold, and/or distributed to plaintiff through her doctors, to be used for delivery of drug therapies.The device was defective.On (b)(6) 2023, plaintiff was admitted to (b)(6) in (b)(6) with complaints of severe abdominal pain.It was determined that she had developed septicemia and staph epidermidis secondary to an infected medi-port (the bioflo port).The bio-flo port was surgically removed on (b)(6) 2023, and plaintiff was discharged on medications on (b)(6) 2023.Plaintiff was hospitalized from (b)(6) 2018, from (b)(6) 2019, and from (b)(6) 2023.Reference: 1317056-2025-00348, (b)(4), port 1.1317056-2025-00349, (b)(4), port 2.
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
Additional Manufacturer Narrative
The customer's reported complaint description of patient infection cannot be confirmed given the patient centric nature of this serious adverse event (sae).No port device was returned for evaluation since there was no report of port device malfunction, damage or performance issue during use.A device history record (dhr) review of the packaging lot revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Sterilization load release records were reviewed for the packaging lot in question; no issues were observed.The port was implanted into the patient more than 29 months prior to the patient's infection.There was no report of port device malfunction or performance issue during use.If the manufacturing/packaging/sterilization of the port device in question was to contribute to an infection in the patient it would have likely occurred shortly after the implant date and not more than 29 months later.Device directions for use (dfu) cautions that each access of the port should be performed using aseptic technique, following the institutions universal precautions.There is no indication from the reported complaint that the manufacturing/packaging/sterilization of the port device could have contributed to the patient's infection.Infection is cautioned in the device dfu as a potential complication of port system use.Labeling review: the direction for use (dfu) provided with the port device contains the following statements: contraindications: presence of infection, bacteremia, septicemia or peritonitis.Warnings: the device is to be implanted, used, maintained and removed in accordance with current evidence-based guidance for infection prevention from agencies/organizations such as centers of disease control (cdc) or the world health organization.It is recommended that institutional policies and procedures are updated periodically to reflect current evidence-based guidelines for infection prevention.Precautions: carefully read and follow all instructions prior to use.After implantation or usage of the port, the system should be flushed to clear infusates and/or blood components in order to maintain patency.Refer to the "use and maintenance" section of this dfu for recommendations.If more than one drug is to be administered, between the individual drug applications, flush the system with 5 to 10 ml normal saline for injection to prevent drug interactions.Potential complications/adverse events: bacteremia, catheter thrombosis, catheter or port erosion through skin/vessel, inflammation, infection, implantation site necrosis or infection, thromboembolism, thrombophlebitis, tunnel infection.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.(b)(4).